Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 78, NWS Charleston, WV

August 23, 20198 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 23, 2019, 9:29 AM EDT for 8 counties in West Virginia. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 9:29 AM EDT (13:29 UTC)
Expired
Aug 23, 2019, 10:46 AM EDT
In force
77 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Clay County, WV, Kanawha County, WV, Nicholas County, WV, Randolph County, WV, Roane County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS51 KRLX 231329
FFWRLX
WVC007-015-039-067-083-087-097-101-231630-
/O.NEW.KRLX.FF.W.0078.190823T1329Z-190823T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
929 AM EDT Fri Aug 23 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southwestern Randolph County in northeastern West Virginia...
  North central Nicholas County in southeastern West Virginia...
  Northeastern Kanawha County in central West Virginia...
  Southern Braxton County in north central West Virginia...
  Southwestern Upshur County in northeastern West Virginia...
  Southeastern Roane County in central West Virginia...
  Northern Webster County in northeastern West Virginia...
  Central Clay County in north central West Virginia...

* Until 1230 PM EDT.

* At 928 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. 2 to 2.5 inches of rain 
  have already fallen across much of the warned area. An additional 
  half inch to 1 inch of rain is expected before tapering off. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sutton, Clay, Clendenin, Gassaway, Pinch, Holly River State,
  Elkview, Wallback, Harrison, Diana, Frametown, Alexander, Strange
  Creek, Procious, Eden, Servia, Helvetia, Pickens, Cleveland and
  Little Birch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3837 8154 3847 8154 3875 8045 3873 8045
      3872 8041 3873 8039 3876 8040 3881 8021
      3862 8013

$$

30
1 follow-up statement
115 
WGUS71 KRLX 231446
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1046 AM EDT Fri Aug 23 2019

WVC007-015-039-067-083-087-097-101-231455-
/O.CAN.KRLX.FF.W.0078.000000T0000Z-190823T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Nicholas WV-Kanawha WV-Braxton WV-Upshur WV-Roane WV-
Webster WV-Clay WV-
1046 AM EDT Fri Aug 23 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RANDOLPH...NORTH CENTRAL
NICHOLAS...NORTHEASTERN KANAWHA...SOUTHERN BRAXTON...SOUTHWESTERN
UPSHUR...SOUTHEASTERN ROANE...NORTHERN WEBSTER AND CENTRAL CLAY
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 
LAT...LON 3837 8154 3847 8154 3875 8045 3873 8045
      3872 8041 3873 8039 3876 8040 3881 8021
      3862 8013

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:39 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 6:39 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
639 AM EDT Fri Aug 23 2019

.SYNOPSIS...
Cold front finally exits to the south today. High pressure with
dry, cooler weather for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM Friday...

Showers widespread this morning, should dry out north to south
later today in a gradual manner. Some minor POP adjustments, but
the formation of the showers has continued to follow that low
level frontogenesis.

As of 235 AM Friday...

In the midst of strengthening lower level 900-800mb
frontogenesis, so expect the coverage of showers to increase
through sunrise this morning. A weak wave of surface low
pressure is keeping the forward motion of the cold front to a
minimum but should see the front clear our portion of the
mountains after 15Z. The POPs continue in the wake of the front,
however, due to a 500mb axis embedded in the very broad
cyclonic flow over the Great Lakes. Much drier air at the
surface, lower, and mid levels moves in with this wholesale
airmass change once the wave aloft passes and high pressure
builds over the Great Lakes. Lower dewpoints tonight allow for
lows to drop back into a more comfortable range after a few days
of heat across the region.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 313 AM Friday...

Mainly dry conditions are expected on Saturday due to the influence
of an expansive surface high centered in Quebec. However, can't
completely rule out a few isolated showers/storms Saturday afternoon
in extreme southeastern zones where better quality moisture and
instability is expected (dewpoints in the low/mid 60s and CAPE
around 1,000 J/kg). The greatest chance of any precipitation will be
in southwest VA where low chance PoPs are in place. Elsewhere, the
atmosphere will be very dry with surface dewpoints in the mid/upper
50s, yielding PWATs between a half inch to an inch. With high
temperatures forecast to reach the upper 70s/low 80s, fantastic
weather is expected with comfortable humidity levels.

As the aforementioned high pressure shifts east towards the Canadian
maritimes on Sunday, return flow will give temperatures a boost of a
few degrees. This should translate to highs in the low 80s across
the lowlands on Sunday afternoon, just a degree or two below normal
for this time of the year. Upper ridge axis across the Great Lakes
should provide for a mainly dry forecast once again, but some low
PoPs are included across southern areas as a cut-off low rotates
east of the area in the Mid-Atlantic region. Regardless, with little
to no instability expected and subsidence in place, most of the
region should be dry.

By Monday, upper ridge axis continues to push to the east and a
shortwave trough will move across the Midwest. This leading
shortwave trough will eventually become absorbed by a larger scale
trough emerging from the northern Plains late in the short term
period. However, the leading shortwave trough may get close enough
to our region on Monday afternoon to bring an increase in PoPs from
west to east through the day, as the GFS suggests. The ECMWF,
however, is slower with the arrival of the leading trough and thus,
holds off on most of the precip towards mainly the long term period.
For now, went with a consenus blend of models which does support
slight/chance PoPs across the region Monday afternoon into the
evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 313 AM Friday...

By Monday night, the aforementioned main trough axis will extend
from the Canadian Prairies southeastward into the Ohio Valley,
pushing a cold front through our region on Tuesday. This will bring
widespread showers and thunderstorms throughout the area on Tuesday.
With models projecting PWATs around 1.50-1.75 inches, heavy
downpours will be possible. There also will be some modest shear,
with models at this distance suggesting around 30 kts in the 0-6 km
layer. However, instability will be in question given the abundant
cloud cover that is expected.

Precipitation will end from west to east throughout the day on
Wednesday, with high pressure building in across the Ohio Valley.
This feature should then be in control through the remainder of the
week, keeping conditions mainly dry and seasonal through the end of
the long term period.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
As of 620 AM Friday...

Widespread showers with isolated thunder this morning should
become less numerous from north to south as Friday progresses in
time. Until then, bouncing observations can be expected in and
out of showers. Ceilings and visibilities have been variable
since the last synoptic issuance of the TAFs a few hours ago and
this is expected to continue for a few more hours.

VFR later in the day for all sites. Fog potential to form in the
valleys is on the higher side tonight after 04Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: More brief IFR is possible in heavy
showers. Isolated thunder could creep in to the mix.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  L    L    L    L    L    L    H    H    H    M    H    H
BKW CONSISTENCY  L    M    M    H    H    H    H    L    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    M    H    L    M    M    H    H
PKB CONSISTENCY  M    M    M    H    M    L    M    M    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    H    H    H    M    M    M    H

AFTER 12Z SATURDAY...
IFR fog possible early Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/RG
NEAR TERM...26
SHORT TERM...RG
LONG TERM...RG
AVIATION...26
Hazardous weather outlook, Aug 23, 4:32 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Fri Aug 23 2019

VAZ003-004-WVZ015-024>028-033-034-039-515>526-240845-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-
Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today. Isolated flooding
may become an issue.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029>032-040-240845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
432 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 23, 9:00 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 AM EDT Fri Aug 23 2019

WVZ015-016-027-231400-
Clay-Roane-Kanawha-
900 AM EDT Fri Aug 23 2019

...HEAVY RAIN WILL AFFECT NORTHERN KANAWHA... SOUTHEASTERN ROANE AND
CENTRAL CLAY COUNTIES...

At 855 AM EDT, Torrential downpours were clustered near Pinch, or
near Charleston, moving east at 30 mph. Rainfall amounts to 2 inches
can be expected over the next hour, with locally higher
amounts possible.

Locations impacted include...
Charleston, Nitro, Clay, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Clendenin, Cross Lanes, Pinch, Institute,
Tornado, and Elkview.

Excessive runoff from heavy rainfall will cause ponding of water in
urban areas, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3842 8187 3861 8098 3846 8087 3831 8182
      3832 8182 3831 8185 3832 8190 3840 8190
TIME...MOT...LOC 1255Z 257DEG 29KT 3841 8155

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:00 AM EDTSpecial Weather StatementRLXClay60 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.